HYPOGLYCEMIA AND "INSULIN SHOCK"

by Peter J. Nebergall, PhD

 

Significantly, the most common problem diabetics experience today is not "high blood sugar" but "low blood sugar!" Diabetes medications are powerful but imprecise, and today's blood glucose testing cannot always guarantee you'll stay out of "too low."

The Diabetes Control and Complications Trial, completed in 1993, proved that the major diabetes complications: retinopathy, nephropathy, neuropathy, and diabetic heart disease, all follow elevated blood glucose. Diabetics who keep their numbers down cut the risk of complications. But in the rush to cut blood glucose, and keep it down, sometimes we fall too far.

Why is immaterial: missed meals, improper medication dosage, departure from scheduling, abnormal exercise, consumption of alcohol, stress, or even "no reason in particular." Sometimes the numbers just drop too far. What happens next?

A person going into a "low" can appear to be drunk. They can sweat, talk confused, become disoriented, stumble, lose their bearings, become aggressive, even "feisty," sometimes obscene, or pass out... But they're NOT drunk— and it is no fun they're having. The brain isn't getting the nourishment it needs, and the person can't function. Depending on severity, and depending on the individual, the person can be light-headed, unconscious, comatose... or dead. A hypoglycemic event is an emergency, and intervention is necessary.

When You're Low:

You have two lines of defense. One is your schedule. Know what your body needs, and keep to it! Take your medications on time, eat the right amount on time, and get the appropriate exercise—on time. The second line is your blood glucose monitor. The more you test, the better idea you have about where your sugars are.

If your numbers are dropping dangerously, your monitor will reveal it. This means you have to pay attention to your body! If you begin to feel weird, and you aren't sure, test! The numbers will tell you if you're heading for never-never land.

If the numbers, your glucose monitor test results, are below 70mg/dl, and you haven't just eaten, you have two choices: If the numbers are between 70 and 55mg/dl, you could test again in a few minutes, and see if you're dropping, then eat a snack. If they're below 55mg/dl, eat now. NOTE: people are different. My figures are "general," and you need to work with your monitor and your doctor, to determine where the "trip-wire" is for you.

Alarm Bells:

So you're going down. You need sugar, fast. You have some choices. Several pharmaceutical companies make glucose tablets for just this purpose—and you can find them at pharmacies. Depending on the severity of your low, three might get you back up. Some folks carry Lifesavers candies, which don't work quite as fast, but do work, and which have the dual advantages of cheapness and wide availability. Canned apple juice or pineapple juice will work. What you need is about 25mg of sugar. Read the labels! Then have something with you that will do when you get low.

What you don't want is something artificially sweetened (you need sugar) or something high in fats. Fats will retard quick sugar absorption, so that candy bar may not help you the way you need.

When it's Someone Else:

It is important to know that an individual is diabetic, and is subject to hypoglycemia. As a great many things can make a person collapse (heart attack, drug overdose, stroke, epilepsy, traumatic injury, illness...), and as many causes have different treatments, FIRST, IS IT A DIABETIC LOW? Time is of the essence, so ID bracelets, such as provided by Medic-Alert (ask your pharmacist) can really help in such an emergency. A card in the wallet helps too.

If you know the person is diabetic, and they become withdrawn, or unusually loud and aggressive, or suddenly childish, mulish, or doing their best imitation of a drunken cavalier, they are probably too low. They need a snack, something sugary, now. A Pepsi? A few LifeSavers? A 35mm film-canister full of table sugar? A hot apple cider sweetened with two tablespoons of sugar? That jolt of sugar will do less damage than would happen if you let them get lower!

Ask the person if they're "low." Note the response. If they're goofy, they probably are going down. Encourage them to have some sugar. Make sure it's available. If they're "out there," they may need some help.

Remembering the story of the boy scout who helped a granny across the street she didn't want to cross, be cautious and perceptive—there is no place for "bull in the china shop" tactics in diabetic intervention. Listen, and pay attention. Note the time. If you have to call the ambulance, the paramedics will want to know the "whens" and "how longs."

Ambulance Time:

Sometimes a person is just going down too fast for oral sugar to stop the slide. Other times they aren't discovered until they're so low that it doesn't make a difference—they can't swallow—or they're unconscious. NOTE: NEVER force anything down the throat of an unconscious person, or one who can't freely swallow—it can be aspirated into the lungs, and can cause pneumonia. It can kill. Unless you're a medical professional, there is a time and a place to call the medical professionals. Don't play hero—it could cost a life.

The paramedics will need all the information you can give. Tell the dispatcher it is a "diabetic low blood sugar" and where the person is. Answer the questions as best you can (Conscious? Breathing rate? Pulse rate? Any other medical conditions?), then let them handle it. Most probably they will be able to bring the individual back to consciousness, right there. If they feel it necessary, they will transport him/her to hospital.

After testing the person's blood, the paramedics can give an intravenous injection of glucose, which can bring the person back very quickly. They will check to make sure nothing else needs their attention, and perhaps test again. NOTE: As the person comes back, he/she will probably not remember a thing of what happened. If they misbehaved while low, don't hold it as evidence of a diabolical character defect!

Afterwards:

Sugar, oral or by injection, raises the blood glucose, but it burns off quickly. To avoid another crash, the person needs to eat regular food, like a sandwich, as soon as able. Glucagon, the emergency injection many doctors recommend for home intervention if someone has an extreme low (talk to your doctor—this is a specialized, prescription-only item), also causes a sharp and temporary rise, and needs to be followed with food as well.

Hypoglycemia Unawareness:

Some folks can tell, most of the time, if they're getting low. Some folks can't. By the time they notice, they're too far gone to help themselves. There is some suggestion that people who have frequent lows, and people who practice razor-tight control, risk such "hypoglycemia unawareness." These folks need to test a lot, and really pay close attention to their schedules. Anyone can get low, but the individual with hypoglycemia unawareness is more likely to get into trouble.

Review:

Lows are going to happen. Sometimes you can tell one is coming from how you feel, and sometimes you can't. You'd best accept the fact that you WILL have lows, and be prepared to do something about it.

1. Keep to your schedule; cut your risks.

2. Test your blood sugar often.

3. Have appropriate snacks available, and always carry LifeSavers or glucose tablets, just in case...

4. Brief friends and family on what to do if you can't help yourself.

5. Wear and carry medical ID materials, so emergency personnel don't have to guess.

6. Keep glucagon on hand, and make sure someone in your family is trained in how and when to use it.

7. Report all serious lows to your doctor.